Michigan, 2004

Winter Storm in Michigan, December 23, 2004

December 23, 2004 · NWS DTX · 11 events in 11 counties and zones

A strong storm system lifted northeast out of eastern Texas and moved through the Ohio Valley on the morning of the 23rd. Snow tapered off by early afternoon with most locations receiving between 6 to 10 inches.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong storm system lifted northeast out of eastern Texas and moved through the Ohio Valley on the morning of the 23rd. Snow tapered off by early afternoon with most locations receiving between 6 to 10 inches. Strong northerly winds to 30 mph also caused significant blowing and drifting of snow. Here are some of the higher snowfall totals from each county:Burton 7.5 inches (Genesee)Caseville 8.0 inches (Huron)Dryden 7.5 inches (Lapeer)Deerfield 9.0 inches (Lenawee)Howell 6.0 inches (Livingston)New Baltimore 9.0 inches (Macomb)Dundee 8.0 inches (Monroe)Bloomfield Hills 9.3 inches (Oakland)Vernon 6.5 inches (Shiawassee)Fairgrove 6.0 inches (Tuscola)Saline 8.2 inches (Washtenaw)Romulus 8.8 inches (Wayne)

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 22, 11:01 PM EST, 59 minutes earlier.

Area forecast discussion, Dec 22, 11:01 PM EST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1100 PM EST WED DEC 22 2004

.AVIATION...

SNOW WILL CONTINUE TO SPREAD INTO THE CWA...WITH CONDITIONS RAPIDLY
DETERIORATING OVERNIGHT...AND PERSISTING INTO THURSDAY MORNING. WILL
HAVE TO TIME THE DROP IN VISIBILITIES/CEILING INTO DTW/DET RIGHT FROM
THE GET GO...AND THEN SPREAD THESE IFR AND WORSE CONDITIONS STEADILY
NORTHWARD TO FNT AND EVENTUALLY MBS. TIMEFRAME FOR HEAVIEST SNOWFALL
WITH THIS STORMS IS STILL PRETTY MUCH ON TRACK...BUT PERHAPS JUST A
TAD FASTER...IN THE 07Z-13Z TIMEFRAME AS OPPOSED TO 09Z-15Z. WITH A
GOOD 6 TO 8 INCHES EXPECTED...WITH LOCALLY MORE..ESP IN AREA OF DTW
AND DET...PRETTY SIGNIFICANT BLOWING SNOW SHOULD PERSIST INTO THE
AFTERNOON HOURS ON THURDAY...EVEN AFTER THE ACTUAL SNOWFALL WANES.

ANTICIPATE VISIBILITIES OF 1/4-1/2 A MILE (LESS AT TIMES) AND CEILING
UNDER 500 FEET DURING THE 6-8 HOURS DURING THE HEIGHT OF THE STORM
LATE TONIGHT INTO THURSDAY MORNING. OVERALL CONDITIONS WILL STEADILY
IMPROVE LATE THURSDAY MORNING AND ON THROUGH THE AFTERNOON...WITH
THE STORM BUT A MEMORY (ASIDE FROM THE SNOWCOVER) BY LATE IN THE
EVENING.

&&

.UPDATE...ISSUED AT 820 PM EST.

WILL BE ADJUSTING THE CURRENT WARNING/ADVISORY CONFIGURATION ACROSS
THE CWA AFTER STUDYING RADAR/SATELLITE TRENDS THIS EVENING. THESE
SUPPORT VARIOUS 18Z MODEL RUNS...WHICH MATCH UP RATHER CLOSELY WITH
THE CURRENT FORECAST. HOWEVER...COUNTIES ON THE NORTHWEST EDGE OF
THE CWA ARE IN JEOPARDY OF GETTING A FEW MORE INCHES OF SNOWFALL AS
ABOVE TRENDS ARE FOR A VERY AGGRESSIVE SURGE OF MOISTURE TO PUSH
INTO THE AREA IN THE 03Z-09Z TIMEFRAME & ROTATE FURTHER NORTHWEST
THAN EARLIER ANTICIPATED.

GENESEE COUNTY APPEARS TO BE IN LINE TO RECEIVE 6 OR MORE INCHES OF
SNOW...SO WILL ADD THEM TO THE WINTER STORM WARNING. SHIAWASSEE IS
ON THE EDGE AND WILL PONDER THIS ONE FOR AWHILE LONGER. INTO THE
SAGINAW VALLEY...THE REMAINING COUNTIES...ESPECIALLY SAGINAW AND
BAY LOOK TO RECEIVE ENOUGH SNOW TO WARRANT A SNOW/BLOWING SNOW
ADVISORY. MIDLAND IS THE COUNTY MOST IN QUESTION...BUT STILL LOOK
ON TARGET TO RECEIVE SEVERAL INCHES OF SNOW. THINK THE BEST WAY TO
GO IS TO ADD ALL THREE OF THE REMAINING COUNTIES INTO AN ADVISORY.

THE STORM LOOKS ON TRACK...IN TERMS OF INTENSITY...BUT IS MOVING
NORTH/NORTHEAST INTO THE AREA A FEW HOURS FASTER THAN EARLIER
MODEL RUNS ANTICIPATED. THAT SAID...THERE IS A RELATIVE DRY LAYER
ON THE DTX 00Z SOUNDING FROM ABOUT 900MB-750MB...SO EXPECT THE
ONSET OF ACCUMULATING SNOW TO BE DELAYED AN HOUR OR TWO AS THIS
LAYER SATURATES. INITIAL BAND OF RETURNS ON REGIONAL 88D MOSAIC
-VS- SURFACE REPORTS FROM FWA/DFI/TOL SUPPORT THIS IDEA AS SNOW
REMAINS ELUSIVE AND CEILING ARE EDGING DOWN FROM 7000 TO 5000 FT.
ALL IN ALL...STILL EXPECT A PRETTY GENEROUS AREA OF LIGHT SNOW TO
BE SPREADING INTO THE SOUTHERN CWA BY MIDNIGHT AS LARGE PLUME OF
MOISTURE OVER SOUTHERN IL/IN/OH MOVES IN AND OVERWHELMS THIS DRY
LAYER.

&&

.SHORT TERM...ISSUED AT 336 PM EST.

AS WE HAVE BEEN MONITORING FOR DAYS...IMPRESSIVE SHORT WAVE WAS
ROUNDING THE BASE OF THE TROF IN TEXAS AND IT IS ACCOMPANIED BY A
110KT 300MB JET.  MEANWHILE, INTENSIFYING JET WAS JUST TO OUR NORTH
(>130KTS) AND THIS IS SETTING THE STAGE FOR A JET COUPLET ALONG AND
JUST EAST OF THE MID-MISSISSIPPI RIVER VALLEY.  OVERALL, MODELS HAVE
COME AROUND IN AGREEMENT WITH THE HANDLING OF THE UPPER LEVEL
FEATURES BUT STILL DISAGREEMENTS WITH THE PLACEMENT AND INTENSITY OF
THE SURFACE LOW WHICH IS A BIG KEY TO THIS FORECAST.  WE HAVE
ANALYZED THE NOW STATIONARY FRONT IS FROM NEAR KROC-KCRW WHICH THEN
BENDS BACK INTO CENTRAL TENNESSEE.  SURFACE LOW WAS TAKING SHAPE
ALONG THE LOUISIANA COASTLINE WITH 3HR PRESSURE FALLS APPROACHING
5MBS IN CENTRAL ALABAMA/MISSISSIPPI BORDER AT 19Z.  A FAIR AMOUNT OF
CONVECTION WAS DEVELOPING WITH THIS SYSTEM HOWEVER AN IMPRESSIVE
SWATH OF PRECIP WAS DEVELOPING NORTHWEST OF THIS LOW INTO ARKANSAS
WHERE IT WAS SNOWING AND WINDS CONTINUE TO INCREASE.  IT SEEMS WE
ARE SETTING THE STAGE FOR A QUICK SHOT OF HEAVY SNOW COMBINING WITH
LAKE HURON ENHANCEMENT THAT COULD BRING A FOOT OF FRESH SNOW TO
THOSE ADJACENT LAKE HURON COUNTIES.

WHILE MODELS HAVE COME IN BETTER AGREEMENT OVERALL, LOOKING AT THE
NEW 18Z ETA/RUC13/WRF-XX, THE RUC13 AND WRFXX ARE MATCHING UP BETTER
WITH CURRENT SURFACE ANALYSIS (ETA IS NOT AS STRONG WITH THE SURFACE
LOW THAN COMPARED TO WHAT IS OBSERVED) SO IT SEEMS WE ARE TRENDING
TOWARD A DEEPER SOLUTION... WHICH IS WHAT THE GFS WAS HINTING AT A
FEW DAYS AGO.  AS FLOW BEGINS TO VEER IN ADVANCE OF THIS SYSTEM, WE
SHOULD SEE THE FLURRIES COME TO END WITH A BRIEF PERIOD OF NOTHING
OCCURRING.  AS WE PROGRESS THROUGH THE NIGHT, UPSTREAM AREA OF
PRECIP WILL OVERSPREAD MOST OF THE CWA OVERNIGHT.  CROSS SECTIONS
FROM DTW TO MOP SUGGEST THE TRI-CITIES WILL REMAIN TOO DRY TO SEE
SNOW OVERNIGHT BUT OVERHEAD DYNAMICS SHOULD BE ENOUGH TO SEE SNOW
DEVELOP OVERNIGHT BUT WE WILL TAYLOR BACK PRECIP AMOUNTS QUITE A BIT
THERE.  FURTHER SOUTH AND EAST, 700MB DEFORMATION ZONE ALONG WITH
2-D FGEN FORCING WILL QUICKLY BRING ACCUMULATING SNOW ALONG AND
SOUTH OF M59 TOWARD OR SHORTLY AFTER MIDNIGHT AND IT COULD FALL IN A
HURRY WITH GOOD LIFT IN THE DENDRITIC ICE GROWTH REGION...EVEN
THOUGH SPECIFIC HUMIDITIES ARE BETWEEN 2-3 G/KG (HIGHER VALUES
EASTERN COUNTIES).  FOR OUR ADJACENT LAKE HURON COUNTIES, ETA/RUC13
MODELS SHOW AN ENHANCED REGION OF CONVERGENCE DEVELOPING OVER LAKE
HURON WITH DELTA T/S CLIMBING WELL INTO THE TEENS FOR THE LAKE TO
CONTRIBUTE TO SNOWFALL TOTALS.  FURTHERMORE, WITH INCREASING SURFACE
GRADIENT AND MIXING LAYER HEIGHTS CLIMBING TO NEAR 4K FEET, WE WILL
BE ABLE TO TAP INTO >35KTS FOR >3HRS.  WINDS ALONG WITH THE FALLING
SNOW (ESPECIALLY IF THE DEFORMATION BAND SETS UP ALONG OR JUST
INLAND FROM THE COAST)...BLIZZARD CONDITIONS SHOULD THE RESULT.
FURTHER INLAND, WHILE THE GRADIENT WILL BE TIGHTENING OVERNIGHT, OUR
THOUGHTS WERE THE WINDS WILL STAY BELOW BLIZZARD CRITERIA BUT WE
WILL LEAVE PLENTY OF ROOM IF WE ARE IN NEED TO UPGRADE.

SURFACE LOW TRACKS JUST EAST OF CLE WITH DEFORMATION AXIS AND
EXCELLENT AGEOSTROPHIC VERTICAL CIRCULATION AND DIVERGENCE ALOFT TO
BRING SNOW TO JUST ABOUT EVERYONE ON THURSDAY.  AN ADDITIONAL
SEVERAL INCHES...MORE SO EASTERN COUNTIES...WILL FALL COMBINING WITH
STRONG SURFACE WINDS.  THEN OUR ATTENTION FOCUS COMES TO LAKE EFFECT
AS COLD ADVECTION AND TRAJECTORIES FAVORABLE FOR HURON-SANILAC AND
MAYBE ST CLAIR FOR ADDITIONAL SNOWFALL ACCUMULATIONS.  BUT THE
LATEST TRENDS SHOW THE WINDS MAY BACK AROUND QUICKER BUT WE FEEL
ADDITIONAL TROFFING OVER THE WATER MAY BRING THE BACK THE BAND
CLOSER TO SHORE.

TEMPERATURES WILL DROP BACK AND HOLD NEARLY STEADY OVERNIGHT WITH A
SLIGHT CLIMB ON THURSDAY BEFORE ARCTIC AIR FILTERS IN FOR THE
WEEKEND AND LAKE EFFECT DEVELOPS...

&&

.LONG TERM...ISSUED AT 336 PM EST.

BEGINNING THURSDAY NIGHT...
AT 500 MB...THE MAIN TROUGH PASSES OVERHEAD FRIDAY THEN RETREATS
SLOWLY EAST FRIDAY NIGHT THROUGH SATURDAY...THOUGH ETA MORE
RELUCTANT TO DO SO DUE TO FALLING HEIGHTS FROM IMPULSE MIGRATING
SOUTH FROM HUDSON BAY. THEN...NEARLY ZONAL FLOW SETS UP THROUGH
EARLY WEEK...THOUGH MODELS QUITE VARIANT WITH DEVELOPMENT OF WESTERN
TROUGH...WITH FAVORED ECMWF/CONSENSUS SLOWER THAN GFS TO BREAK DOWN
PLAINS RIDGE.

AT THE SURFACE...STRONG CYCLONIC FLOW LINGERING THURSDAY NIGHT AND
FRIDAY BEHIND DEPARTING STORM SYSTEM...AND EVEN SATURDAY AS PER ETA
WITH MORE AGRESSIVE LOW PRESSURE ALOFT. THEN...AS PER PREVIOUS
DAYS RUNS...INCREASING WARM ADVECTION RETURN FLOW BY SUNDAY
CONTINUING THROUGH EARLY WEEK AND PROBABLY MID WEEK. NOT MUCH
MOISTURE AVAILABLE TUESDAY EVEN AS PER MORE AGGRESSIVE GFS...SO WILL
GO FOR EARLY WEEK DRY WEATHER.

850 TO 500 MB MOISTURE PRETTY SHALLOW BY THURSDAY EVENING...LIMITED
AT BEST THURSDAY NIGHT THROUGH FRIDAY...THEN LESS ESPECIALLY AS PER
FAVORED ETA. 925 MB MOISTURE MORE PLENTIFUL.

LOW TO MID LEVEL OMEGA LIFT ABSENT UNTIL SLIGHT FRIDAY...GENERAL
SUBSIDENCE FRIDAY NIGHT AND SATURDAY.

ARCTIC AIR REFURBISHED OVERHEAD BY FRIDAY WITH 850 MB AIR TO NEAR
MINUS 20 AGAIN...THOUGH GFS EVEN COLDER YET. GOOD 850 TO 500 MB
QVECTOR CONVERGENCE FRIDAY AS TROUGH ADVANCES IN TO DELIVER GOOD
DIFFERENTIAL PVA. WILL ENHANCE I 94 CORRIDOR FRIDAY FOR SNOWFALL
POTENTIAL AND POPS AS ETA SHOWS ENHANCED 950 MB OMEGA LIFT AND
CONVERGENCE SUGGESTING LAKE MI LAKE EFFECT BAND MAY SET UP.

VERY COLD WINTER AIR MASS IN PLACE LASTING THROUGH MOST OF
WEEKEND...WITH LITTLE CHANGE FROM EXISTING FORECASTS ANTICIPATED.

FOR THE LATER PERIODS...WILL GO VERY SIMILAR TO GUIDANCE.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

.MI...
BLIZZARD WARNING...HURON-SANILAC-ST CLAIR...OVERNIGHT AND THURSDAY.

WINTER STORM WARNING...ALONG/SOUTH OF TUSCOLA-GENESEE-SHIAWASSEE
COUNTIES OVERNIGHT INTO THURSDAY MORNING.

SNOW AND BLOWING SNOW ADVISORY...SAGINAW-BAY-MIDLAND COUNTIES
OVERNIGHT INTO THURSDAY MORNING.

.LAKE HURON...
GALE WARNING...ALL OPEN LAKE AND NEARSHORE WATERS...FOR THURSDAY.

.LAKE ST CLAIR...
GALE WARNING...FOR THURSDAY.

.MI WATERS OF LAKE ERIE...
GALE WARNING...FOR THURSDAY.

&&

GURNEY/BGM/DWD/SF
Hazardous weather outlook, Dec 22, 3:40 PM EST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 PM EST WED DEC 22 2004

MIZ047-048-053-231200-
BAY MI-MIDLAND MI-SAGINAW MI-
INCLUDING THE CITIES OF...BAY CITY...MIDLAND AND SAGINAW
340 PM EST WED DEC 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TRI CITIES

.DAY ONE...TONIGHT

SNOW IS EXPECTED TO DEVELOP LATE TONIGHT. ACCUMULATIONS WILL BE AN
INCH OR TWO BY DAYBREAK THURSDAY MORNING. A STRONG WINTER STORM WILL
ORGANIZE OVER THE LOWER MISSISSIPPI VALLEY AND MOVE NORTHEASTWARD
INTO THE SOUTHERN GREAT LAKES FOR TONIGHT AND THURSDAY.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SNOW WILL CONTINUE INTO THURSDAY MORNING WITH ANOTHER 1 TO 3
INCHES OF SNOW. STORM TOTALS WILL RANGE FROM AROUND AN INCH IN MUCH
OF MIDLAND COUNTY...TO 2 TO 5 INCHES FOR PARTS OF BAY AND SAGINAW
COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS OCCURRED. SPOTTER SNOWFALL REPORTS WILL BE
NEEDED THROUGH THURSDAY AFTERNOON.

MIZ060-061-231200-
GENESEE MI-SHIAWASSEE MI-
INCLUDING THE CITIES OF...FLINT AND OWOSSO
340 PM EST WED DEC 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLINT AND OWOSSO AREAS

.DAY ONE...TONIGHT

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT. PLEASE SEE THE LATEST
WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT THROUGH THURSDAY
MORNING. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS OCCURRED. SPOTTER SNOWFALL REPORTS WILL BE
NEEDED THROUGH THURSDAY AFTERNOON.

MIZ049-055-063-231200-
HURON MI-SANILAC MI-ST. CLAIR MI-
INCLUDING THE CITIES OF...BAD AXE...PORT HURON AND SANDUSKY
340 PM EST WED DEC 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE THUMB REGION.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT. PLEASE SEE THE LATEST WINTER
WEATHER MESSAGE FOR FURTHER DETAILS.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A BLIZZARD WARNING IS IN EFFECT FOR THURSDAY. PLEASE SEE THE LATEST
WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS OCCURRED. SPOTTER SNOWFALL REPORTS WILL BE
NEEDED THROUGH THURSDAY AFTERNOON.

MIZ054-062-068>070-075-076-082-083-231200-
LAPEER MI-LENAWEE MI-LIVINGSTON MI-MACOMB MI-MONROE MI-OAKLAND MI-
TUSCOLA MI-WASHTENAW MI-WAYNE MI-
INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...CARO...
DOWNTOWN DETROIT...HOWELL...LAPEER...MONROE...
MOUNT CLEMENS AND PONTIAC
340 PM EST WED DEC 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT. PLEASE SEE THE LATEST WINTER
WEATHER MESSAGE FOR FURTHER DETAILS.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WARNING IS IN EFFECT THROUGH THURSDAY MORNING. PLEASE
SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS OCCURRED. SPOTTER SNOWFALL REPORTS WILL BE
NEEDED THROUGH THURSDAY AFTERNOON.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-230219-
INNER SAGINAW BAY FROM POINT AU GRES TO BAY PORT-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-
NEARSHORE WATERS OF LAKE HURON FORM PORT SANILAC TO PORT HURON-
NEARSHORE WATERS OF LAKE HURON FROM HARBOR BEACH TO PORT SANILAC-
NEARSHORE WATERS OF LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH-
OUTER SAGINAW BAY-THE DETROIT RIVER-
THE OPEN WATERS OF LAKE HURON FROM HARBOR BEACH TO PORT SANILAC-
THE OPEN WATERS OF LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH-
THE OPEN WATERS OF LAKE HURON FROM PORT SANILAC TO PORT HURON-
THE ST. CLAIR RIVER-
340 PM EST WED DEC 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAGINAW BAY...SOUTHERN LAKE
HURON...THE ST CLAIR RIVER...LAKE ST CLAIR...THE DETROIT RIVER...AND
THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT FOR ALL MARINE AREAS. PLEASE SEE THE
LATEST MARINE FORECASTS FOR DETAILS.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GALE FORCE WINDS ARE EXPECTED THURSDAY FOR ALL MARINE AREAS. PLEASE
SEE THE LATEST MARINE FORECASTS FOR DETAILS.

GALE FORCE WINDS ARE POSSIBLE AGAIN ON SUNDAY AND SUNDAY NIGHT FOR
THE OPEN WATERS OF LAKE HURON. SMALL CRAFT ADVISORY WINDS ARE
POSSIBLE SUNDAY FOR THE REMAINING NEARSHORE WATERS AND LAKE ST
CLAIR. PLEASE SEE THE LATEST MARINE FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RBP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Shiawassee

When
December 23, 12:00 AM EST to 12:00 PM EST
Where
Shiawassee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Winter Storm, Genesee

When
December 23, 12:00 AM EST to 12:00 PM EST
Where
Genesee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Winter Storm, Lapeer

When
December 23, 12:00 AM EST to 12:00 PM EST
Where
Lapeer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
December 23, 12:00 AM EST to 12:00 PM EST
Where
Livingston forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

Winter Storm, Oakland

When
December 23, 12:00 AM EST to 12:00 PM EST
Where
Oakland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Winter Storm, Macomb

When
December 23, 12:00 AM EST to 12:00 PM EST
Where
Macomb forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

Winter Storm, Washtenaw

When
December 23, 12:00 AM EST to 12:00 PM EST
Where
Washtenaw forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

Winter Storm, Tuscola

When
December 23, 12:00 AM EST to 12:00 PM EST
Where
Tuscola forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
December 23, 12:00 AM EST to 12:00 PM EST
Where
Wayne forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Winter Storm, Lenawee

When
December 23, 12:00 AM EST to 12:00 PM EST
Where
Lenawee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
December 23, 12:00 AM EST to 12:00 PM EST
Where
Monroe forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430226, 5430227, 5430228, 5430229, 5430230, 5430231, 5430232, 5430341, 5430342, 5430343, 5430344.